Texas, 2024

Drought in Texas, January 1 to 8, 2024

January 1 to 8, 2024 · NWS FWD · 7 events in 7 counties and zones

Severe drought conditions impacted portions of North and Central Texas into the month of January. Drought conditions improved early in the month after beneficial rainfall was received.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions impacted portions of North and Central Texas into the month of January. Drought conditions improved early in the month after beneficial rainfall was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 31, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Dec 31, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1124 PM CST Sun Dec 31 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Overnight through Monday night/

Much cooler and drier air will filter into the region overnight
behind a southward moving cold front. A few sprinkles may
accompany the front across the far southeast zones but the chances
for measurable precipitation are extremely low.

Increasing north winds between 10 and 20 mph and temperatures
falling into the upper 20s and 30s for much of the region will
result in wind chill values in the teens and 20s for all but the
southeast zones where wind chills in the lower to middle 30s be
more common.

The first day of 2024 will be mostly sunny but cool with highs
struggling to get out of the 40s across the northwest zones with
lower and middle 50s elsewhere. The good news is that north winds
will be decreasing through the day as surface high pressure
sinks southeastward.

Light winds and a clear sky Monday night will promote efficient
radiational cooling with lows falling to or just below freezing
for all but the far southern zones.

79

&&

.LONG TERM... /Issued 357 PM CST Sun Dec 31 2023/
/Monday Night Onward/

Multiple southern stream upper level systems will impact the
region over the course of the next week with initial rain chances
returning to North & Central Texas Tuesday, followed by another
round of precipitation Friday and a subsequent system arriving
early next week/just outside of the extended forecast period.

The first full night of 2024 will be even colder than New Year's
Eve as surface high pressure builds in across the Southeast.
Radiational cooling may be slightly limited as cloud cover will
gradually start to move in Monday night, but with the exception of
the DFW Metroplex and the I-35/I-45 corridors across Central
Texas, widespread lows at or a few degrees below freezing are
anticipated.

The surface high pressure will continue shifting south and east,
exiting the Plains and becoming centered over the Ohio River
Valley by the start of Tuesday. Winds will shift out of the east
as a result, ahead of the first progressive shortwave trough
advancing east out of the Desert Southwest. Rain chances will
initially start out west Tuesday morning and spread eastward
across the forecast area into Tuesday night, with the highest
PoPs remaining across Central TX where better moisture resides.
Easterly winds in place will significantly limit better moisture
return and also limit the precip efficiency. By late afternoon
and evening, enough instability may be present to support an
isolated thunderstorm or two across Central Texas, but this
elevated instability will be meager and other than lightning, no
hazards are expected. QPF amounts will average up to half an inch
for most of the area, but locations across southern Central Texas
will be closer to the 0.5-0.75" range, with a few spots potentially
managing to get 1". After the rain exits to the east Tuesday night,
a weak front will move through Wednesday. A brief period of weak
ridging and high pressure across the Plains will mean Wednesday
and Thursday remain rain-free with highs in the 50s.

The next (and more potent) system arrives early Friday as a
positively-tilted upper trough becomes neutral as it digs into
the Plains. Moisture return will be greater with this round,
however guidance is still quite inconsistent with the track of the
upper level system and how far south the cold air will make it.
Although guidance had generally been trending further north with
the main track (keeping the coldest air well out of the region),
the deterministic GFS has returned to a more southerly track. It
still remains too warm to include any potential for winter precip,
but this will need to be closely monitored. Cluster analysis still
indicates about 20% of the members taking this more southerly
track. The primary window for a rain-snow mix along the Red River
would occur Friday night, when the intrusion of cold air occurs
and the more southerly track would result in this cold air being
available to interact with potentially lingering wraparound
moisture. Again, this window would be brief and the chance for
any impacts is low as the bulk of the guidance keeps any rain-
snow mix further north across Oklahoma. The forecast remains all
liquid with this update. Rain will depart Saturday with increasing
heights over the weekend, resulting in a slow warm up ahead of
the next upper level system and rain chances early next week.

Gordon

&&

.AVIATION... /NEW/
/06Z TAFs/

A dry airmass behind a cold front will keep conditions mainly VFR
at all TAF sites through Monday. Some post-frontal stratus will
cross the Red River overnight and may briefly result in MVFR
ceilings across the Metroplex TAF sites towards sunrise but it
still appears these low clouds will scatter as they move
southward so we will not mention any low ceilings in this TAF
package.

A north to northeast wind will prevail through Monday afternoon
between 8 and 13 knots along with occasional higher gusts. Wind
speeds will fall below 10 knots Monday evening while becoming
more easterly.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    34  52  33  53  40 /   0   0   0  30  70
Waco                37  53  32  54  41 /   0   0   0  60  80
Paris               32  50  29  50  36 /   0   0   0  10  60
Denton              29  50  29  51  36 /   0   0   0  30  60
McKinney            31  51  29  52  38 /   0   0   0  20  60
Dallas              35  52  34  53  41 /   0   0   0  30  70
Terrell             35  52  31  54  38 /   0   0   0  30  80
Corsicana           40  55  34  56  41 /   5   0   0  40  90
Temple              38  55  33  54  39 /   0   0   0  70  80
Mineral Wells       30  52  31  52  39 /   0   0   0  50  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 31, 11:42 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1142 PM CST Sun Dec 31 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020000-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1142 PM CST Sun Dec 31 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An isolated storm or two will be possible across Central Texas
Tuesday evening and night, then again Friday afternoon/night. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Montague

When
January 1, 12:00 AM CST to January 8, 11:59 PM CST
Where
Montague forecast zone
Reported by
Drought Monitor
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Severe drought conditions impacted portions of the county early in the month.

Drought, Cooke

When
January 1, 12:00 AM CST to January 8, 11:59 PM CST
Where
Cooke forecast zone
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Severe drought conditions impacted portions of the county early in the month.

Drought, Lampasas

When
January 1, 12:00 AM CST to January 8, 11:59 PM CST
Where
Lampasas forecast zone
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Severe drought conditions impacted portions of the county early in the month.

Drought, Coryell

When
January 1, 12:00 AM CST to January 8, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Severe drought conditions impacted portions of the county early in the month.

Drought, Milam

When
January 1, 12:00 AM CST to January 8, 11:59 PM CST
Where
Milam forecast zone
Reported by
Drought Monitor
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Severe drought conditions impacted portions of the county early in the month.

Drought, Robertson

When
January 1, 12:00 AM CST to January 8, 11:59 PM CST
Where
Robertson forecast zone
Reported by
Drought Monitor
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Severe drought conditions impacted portions of the county early in the month.

Drought, Leon

When
January 1, 12:00 AM CST to January 8, 11:59 PM CST
Where
Leon forecast zone
Reported by
Drought Monitor
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Severe drought conditions impacted portions of the county early in the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158780, 1158781, 1158782, 1158783, 1158784, 1158785, 1158786.